Paxil (paroxetine) is an antidepressant drug, specifically, a selective serotonin reuptake inhibitor which is used to treat a number of conditions that affect the brain. When taken as prescribed, Paxil is a relatively safe medication. However, like most other medications, taking too much of Paxil can lead to an overdose.
The signs and symptoms of a Paxil overdose may vary depending on several factors that include the amount of drug ingested, the strength and formulation drug taken, and whether it was taken with other medications or substances.
Patients may also respond differently to a drug overdose. Some may be more sensitive to the effects of this medication hence maydevelop more severe symptoms compared to others. It is actually difficult to predict how a person may react to any given medication.
Paxil Overdose Symptoms
Patients who take more than the recommended amount of Paxil may develop different symptoms. Some of the possible overdose symptoms include, but are not limited to, the following:
- Nausea and vomiting
- Shakiness or tremor
- Changes in blood pressure (either high or low blood pressure)
- Rapid heart rate (tachycardia) or slow heart rate (bradycardia)
- Irregular heart rhythm (arrhythmia)
- Muscle pain or muscle stiffness
- Kidney failure
- Liver problems, including hepatitis
- Loss of life
Managing a Paxil Overdose
Time is essential in the effective management of an overdose. Contact a healthcare provider or the local poison control center immediately if you suspect you or someone has overdosed on Paxil.
- There is no specific medication or antidote prescribed for treatment of a Paxil overdose.
- Treatment regimen for an overdose in this medication may vary.
- If the overdose occurred recently, the healthcare provider may recommend certain medications or irrigate the stomach content by inserting a tube into the stomach and “pumping out” its contents.
- In most cases, management of drug overdose involves supportive measures. This means that the medications and treatment methods are prescribed as symptoms develop. For instance, if fluid imbalance occurs, the healthcare provider may recommend inserting intravenous line (IV) and start fluid correction.
- Medications for blood pressure regulation and control of heart rhythm may be prescribed to manage these possible overdose symptoms.
- If patient develops tremors or seizures, antiseizure medications may also be given.
Apart from prescribing medications, the patient’s heart and lung should be closely monitored for any abnormality and possible complications. In rare cases where patient develops difficulty breathing, a breathing tube may be inserted to aid with breathing. Other treatments may be recommended as complications arise.
Finally, prevention is still the best way to avoid possible adverse effects of drug overdose. Be sure to read your prescription label carefully and never share your prescription to others.